Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

August 3, 2017Montgomery County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 3, 2017, 4:37 PM EDT for Montgomery County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 4:37 PM EDT (20:37 UTC)
Expired
Aug 3, 2017, 5:00 PM EDT
In force
23 min
Issued by
NWS Blacksburg, VA

County Montgomery County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WWUS81 KRNK 032037
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
437 PM EDT THU AUG 3 2017

VAZ014-032100-
Montgomery-
437 PM EDT THU AUG 3 2017

...A SHOWER WILL AFFECT CENTRAL MONTGOMERY COUNTY...

At 436 PM EDT, a shower was located over Christiansburg, moving 
north at 10 mph. This shower is expected to develop into a 
thunderstorm, and potentially produce pea size hail.

Winds in excess of 30 mph and pea size hail are possible with this
shower.

Locations impacted include...
Blacksburg...
Christiansburg...
Merrimac...
and Prices Fork.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3710 8042 3711 8050 3722 8050 3721 8038
TIME...MOT...LOC 2036Z 187DEG 8KT 3714 8045 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:12 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 3, 3:12 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
312 PM EDT Thu Aug 3 2017

.SYNOPSIS...
A cold front will approach the region from the northwest on Friday and
bring a good chance for showers and thunderstorms to the region,
especially west of the Blue Ridge, late Friday afternoon into Friday
night. High pressure will then bring fair and somewhat cooler weather
for the first part of the weekend. However, as the high moves off to
our east, conditions will become unsettled with our chances for showers
and thunderstorms increasing again from late Sunday into the first part
of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 310 PM EDT Thursday...

A weak short wave is combining with orographic forcing and ample
instability to generate some showers and thunderstorms mainly west of
the Blue Ridge. While some meso models are hinting at the possibility
for some lingering showers holding on until around Midnight, expect the
bulk of convection to fade with loss of heating early this evening with
dry conditions thereafter. Dense valley fog will also develop toward
daybreak, especially near any locations that get wet this
afternoon. Any fog/stratus will burn off Friday morning.

With a cold front approaching from the northwest our chances for
thunderstorms will be increasing Friday afternoon. While the best
dynamics will be pulling off into the Northeast, bulk shear parameters,
surface based instability, and better forcing ahead of the front should
help support some stronger/marginally severe storms especially west of
the Blue Ridge.

Temperatures through tomorrow will be quite similar to recent days
lows tonight mid/upper 60s east of the Blue Ridge, lower 60s west, and
highs Friday around 90 east, low/mid 80s west.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 310 PM EDT Thursday...

Keeping close to the previous forecast Friday night as it looks like
line of convection with front will be in the mountain at 00z
Saturday, but fade as energy shears out to the northeast. Expect
likely pops across WV into far SW Va to low chance in the east.
Models are drying things out faster into Saturday so nudged pops
down Sat-Sat night but left token slight chance in the southern CWA
from roughly the VA counties bordering NC and points south. Should
notice a less humid airmass as dewpoints fall into the 40s and 50s.

Return flow around backside of the sfc high moving across the mid-
Atlantic may allow for a little better chance in showers Sunday but
even the models are slower and keep chance pops along/south of NC/VA
border.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 310 PM EDT Thursday...

Pattern looks to stay active at times this period with 5h trough
situated across the Great Lakes into the northeast. Next front
arrives Monday-Tuesday with best chance of showers/rain, with high
temperatures below normal. High pressure works in briefly from the
north behind the front Tuesday night-Wednesday but seems models
showing front moving back north as a warm front into Thursday so
keep chance of showers/storms around. While highs will be below
normal, lows will be closer to normal, or slightly higher with
increased moisture.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 225 PM EDT Thursday...

Expecting a typical summertime diurnal variation in weather
through this TAF period with some thunderstorms mainly west of
the Blue Ridge through early this evening, then valley fog
developing late, followed by another chance for thunderstorms
Friday afternoon. Outside of any convection, anticipate
conditions being mainly VFR with IFR in fog tonight. The most
likely locations for poor flight conditions in fog late tonight
will be KLWB and KBCB so will not mention any obvis or stratus
elsewhere. Winds will generally be light through the period.

Extended Aviation Discussion...

A cold front will move into the area late Friday into Saturday
with perhaps a round of sub-VFR ceilings and visibilities in
showers and thunderstorms espcly Friday evening. Front stalls
just south of the area by Sunday with possible clouds/showers
and sub-VFR conditions returning north into southern sections
by late in the day and across the region overnight. Potential
for more widespread showers and storms including sub-VFR looks
possible on Monday as another cold front arrives from the west.

&&

.EQUIPMENT...
As of 1040 AM EDT Tuesday...

The radar will be down most of the time today due to continuation
of an upgrade on the signal processor. If all goes well, the
radar may be intermittently available before returning to full
service Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...WP
LONG TERM...WP
AVIATION...MBS/JH
EQUIPMENT...MBS
Hazardous weather outlook, Aug 3, 3:28 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
328 PM EDT Thu Aug 3 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-040900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
328 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to isolated severe thunderstorms will be possible late
Friday into Friday night. Damaging winds along with large hail will
be the primary threats.

Otherwise, the probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 4:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
437 PM EDT THU AUG 3 2017

VAZ014-032100-
Montgomery-
437 PM EDT THU AUG 3 2017

...A SHOWER WILL AFFECT CENTRAL MONTGOMERY COUNTY...

At 436 PM EDT, a shower was located over Christiansburg, moving
north at 10 mph. This shower is expected to develop into a
thunderstorm, and potentially produce pea size hail.

Winds in excess of 30 mph and pea size hail are possible with this
shower.

Locations impacted include...
Blacksburg...
Christiansburg...
Merrimac...
and Prices Fork.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3710 8042 3711 8050 3722 8050 3721 8038
TIME...MOT...LOC 2036Z 187DEG 8KT 3714 8045

DS

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.